Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 304, NWS Springfield, MO

July 24, 2017Greene County, Polk County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 24, 2017, 3:47 PM CDT for Greene County, Polk County, Webster County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 3:47 PM CDT (20:47 UTC)
Expired
Jul 24, 2017, 4:30 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Greene County, MO, Polk County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 16 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WUUS53 KSGF 242047
SVRSGF
MOC077-167-225-242130-
/O.NEW.KSGF.SV.W.0304.170724T2047Z-170724T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
347 PM CDT MON JUL 24 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Webster County in southwestern Missouri...
  South central Polk County in southwestern Missouri...
  Eastern Greene County in southwestern Missouri...

* Until 430 PM CDT

* At 346 PM CDT, a severe thunderstorm was located near Willard, or
  13 miles north of Springfield, moving south at 10 mph. Another severe
  thunderstorm was located near Turners and eastern portions of the 
  city of Springfield. 

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Northeastern Springfield...       Willard...
  Rogersville...                    Strafford...
  Fair Grove...                     Pleasant Hope...
  Sacville...                       Glidewell...
  Ebenezer...                       Bassville...
  Brighton...                       Turners...
  Cave Springs...                   

This includes Interstate 44 between mile markers 74 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3719 9330 3733 9347 3747 9346 3747 9326
      3742 9318 3741 9304 3709 9296 3709 9315
TIME...MOT...LOC 2046Z 006DEG 8KT 3739 9337 

HAIL...0.88IN
WIND...60MPH
 
$$

Frye
2 follow-up statements
435 
WWUS53 KSGF 242110
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
410 PM CDT MON JUL 24 2017

MOC167-242119-
/O.CAN.KSGF.SV.W.0304.000000T0000Z-170724T2130Z/
Polk MO-
410 PM CDT MON JUL 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POLK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3719 9330 3733 9347 3743 9346 3741 9304
      3709 9296 3709 9315
TIME...MOT...LOC 2109Z 001DEG 5KT 3716 9315 

$$

MOC077-225-242130-
/O.CON.KSGF.SV.W.0304.000000T0000Z-170724T2130Z/
Webster MO-Greene MO-
410 PM CDT MON JUL 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN WEBSTER AND EASTERN GREENE COUNTIES...

At 409 PM CDT, a severe thunderstorm was located near Rogersville, or
7 miles south of Strafford, moving south at 5 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Northeastern Springfield...       Willard...
Rogersville...                    Strafford...
Fair Grove...                     Sacville...
Glidewell...                      Cave Springs...
Ebenezer...                       Bassville...
Turners...                        

This includes Interstate 44 between mile markers 74 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3719 9330 3733 9347 3743 9346 3741 9304
      3709 9296 3709 9315
TIME...MOT...LOC 2109Z 001DEG 5KT 3716 9315 

HAIL...0.75IN
WIND...60MPH
 
$$

Frye
106 
WWUS53 KSGF 242127
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
427 PM CDT MON JUL 24 2017

MOC077-225-242136-
/O.EXP.KSGF.SV.W.0304.000000T0000Z-170724T2130Z/
Webster MO-Greene MO-
427 PM CDT MON JUL 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WEBSTER AND
EASTERN GREENE COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3719 9330 3733 9347 3743 9346 3741 9304
      3709 9296 3709 9315
TIME...MOT...LOC 2126Z 006DEG 8KT 3713 9315 

$$

Frye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:30 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 24, 2:30 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
230 PM CDT Mon Jul 24 2017

...More Summer Heat and Humidity through Wednesday...

.SHORT TERM...(This evening through Tuesday)
Issued at 224 PM CDT Mon Jul 24 2017

A storm or two cannot be ruled across far southern Missouri and
eastern Ozarks through early this evening and again Tuesday
afternoon within a low level moisture axis. However the lack of
low level convergence and relatively dry mean moisture within the
700 to 300 MB layer will be limiting factors to convective
development.

Otherwise most if not all locations will remain dry through
Tuesday as the upper level ridge begins to expand back over the
region. High temperatures Tuesday will edge upward a degree or two
with maximum heat index values approaching 100 in some areas
particularly from southeastern Kansas into central Missouri.

.LONG TERM...(Tuesday Night through Monday)
Issued at 224 PM CDT Mon Jul 24 2017

The upper ridge will maintains it's grip on the area into
Wednesday allowing for highs to climb into the middle 90s. Heat
index values Wednesday will climb to between 100 and 105 degrees.
A Heat Advisory may eventually be needed for portions of the area
Wednesday.

A front sag southward into the region Thursday and Friday as an
upper level trough tracks across the Great Lakes region. This
front will be trigger for isolated to scattered showers and
thunderstorms. Organized severe weather is not anticipate but a
few stronger storms are possible given the moderate instability.

Dry and relatively cooler weather will follow this frontal
passage for the weekend with highs generally in the 80s to near 90
degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1151 AM CDT Mon Jul 24 2017

Pilots can expect VFR conditions today through Tuesday. Scattered
cumulus will impact the region this afternoon. Winds will be light
out of the north.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, Jul 24, 3:09 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
309 PM CDT Mon Jul 24 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
309 PM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Lightning risk.
  Limited Excessive heat risk.

DISCUSSION...

 Isolated thunderstorms will impact far southern Missouri through
 early this evening. The strongest storms will produce wind gusts
 up to 40 mph, frequent lightning and brief heavy rainfall. Most
 locations will remain dry.

 Heat index values will range in middle 90s to near 100 degrees
 this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

 Heat index values range from the upper 90s to near 100 on
 Tuesday and from near 100 to around 105 on Wednesday.

 A front will then bring the chance for scattered thunderstorms
 to the outlook area Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Jul 24, 3:11 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
311 PM CDT MON JUL 24 2017

MOZ079-080-090-091-242045-
Dallas MO-Polk MO-Greene MO-Webster MO-
311 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER...
SOUTHWESTERN DALLAS...SOUTHEASTERN POLK AND NORTHEASTERN GREENE
COUNTIES UNTIL 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Hope, or 12 miles northwest of Strafford. This storm was
nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Northeastern Springfield...       Strafford...
Fair Grove...                     Pleasant Hope...
Olive...                          Elkland...
Ebenezer...                       Bassville...
Brighton...                       Foose...
March...                          Charity...

This includes Interstate 44 between mile markers 82 and 94.

LAT...LON 3743 9347 3761 9317 3748 9294 3714 9306
TIME...MOT...LOC 2011Z 320DEG 4KT 3742 9325

Frye
Special weather statement, Jul 24, 3:31 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
331 PM CDT MON JUL 24 2017

MOZ079-090-242100-
Polk MO-Greene MO-
331 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POLK AND NORTHERN GREENE
COUNTIES UNTIL 400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morrisville, or 9 miles south of Bolivar, moving southeast at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stockton Lake...                  Walnut Grove...
Pleasant Hope...                  Morrisville...
Sacville...                       Cave Springs...
Ebenezer...                       Eudora...
Brighton...                       Glidewell...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3734 9353 3742 9362 3754 9362 3753 9318
      3728 9318
TIME...MOT...LOC 2031Z 335DEG 5KT 3748 9340

Frye

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:11 PM CDTSpecial Weather StatementSGFGreene34 min
Jul 24, 3:31 PM CDTSpecial Weather StatementSGFGreene29 min
Jul 24, 5:10 PM CDTSpecial Weather StatementSGFTaney35 min
Jul 24, 5:13 PM CDTSpecial Weather StatementSGFOzark47 min
Jul 24, 5:24 PM CDTSevere Thunderstorm WarningSGFChristian, Taney36 min
Jul 24, 6:03 PM CDTSpecial Weather StatementSGFOregon42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.